×

Short positions in the first principal component portfolio. (English) Zbl 1393.91129

Summary: Insurance companies and pension plans typically hold well-diversified equity portfolios. These institutions are also often restricted from taking short positions. The diversification requirement operates on the portfolio level, while the short sale constraint is at the individual security level. We examine an investment strategy that exposes a tension between these two requirements. This strategy uses the first principal component to construct the portfolio and by design meets the first requirement. Empirical portfolios based on the first principal component do an excellent job of capturing market exposure and minimizing diversifiable risk. However, in practice such portfolios sometimes contain a few short positions. So this strategy does not always meet the second requirement. We examine which features of stock returns give rise to short positions when a portfolio is based on the first principal component, and we are able to identify the characteristics of the stocks that are responsible for the short positions. These stocks tend to have negative correlations with the majority of other stocks. In contrast such stocks would typically be held long in a Markowitz portfolio. We discuss and explain this puzzle.

MSC:

91G10 Portfolio theory
91B30 Risk theory, insurance (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Alexander, C.; Dimitriu, A., Sources of outperformance in equity markets, Journal of Portfolio Management, 30, 4, 170-185, (2004)
[2] Anderson, T. W., Asymptotic theory for principal component analysis, Annals of Mathematical Statistics, 34, 10, 122-148, (1963) · Zbl 0202.49504
[3] Avellaneda, M.; Lee, J. H., Statistical arbitrage in the US equities market, Quantitative Finance, 10, 1-22, (2010) · Zbl 1194.91196
[4] Beneish, M. D.; Beneish, D.; Nichols, D. C., In short supply: short-sellers and stock returns, Journal of Accounting and Economics, 60, 2, 33-57, (2015)
[5] Berman, A.; Catral, M.; Dealba, L.; Elhashash, A.; Hall, F.; Hogben, L.; Kim, I.; Olesky, D.; Tarazaga, P.; Tsatsomeros, M.; Driessche, P., Sign patterns that allow eventual positivity, Electronic Journal of Linear Algebra, 19, 108-120, (2010) · Zbl 1190.15031
[6] Billio, M.; Getmansky, M.; Lo, A. W.; Pelizzon, L., Econometric masures of systemic risk in the finance and insurance sectors, (2010), National Bureau of Economic Research, Cambridge, MA
[7] Boyle, P., Positive weights on the efficient frontier, North American Actuarial Journal, 18, 4, 462-477, (2014)
[8] Cummins, J. D.; Weiss, M. A., Systemic risk and the U.S. insurance sector, Journal of Risk and Insurance, 81, 3, 489-528, (2014)
[9] DeMiguel, V.; Garlappi, L.; Uppal, R., Optimal versus naive diversification: how inefficient is the 1/N portfolio strategy?, Review of Financial Studies, 22, 5, 1915-1953, (2009)
[10] Frobenius, G. F., Über matrizen aus nicht negativen elementen, Königliche Akademie der Wissenschaften, (1912) · JFM 43.0204.09
[11] Insurance sector contributes more risk to financial system Since crisis, (2016), IMF, Washington, DC
[12] Kritzman, M.; Li, Y.; Page, S.; Rigobon, R., Principal components as a measure of systemic risk, Journal of Portfolio Management, 37, 4, 112-126, (2011)
[13] Lax, P. D., Linear Algebra and Its Applications, (2013), John Wiley & Sons, New York
[14] Ledoit, O.; Wolf, M., A well-conditioned estimator for large-dimensional covariance matrices, Journal of Multivariate Analysis, 88, 2, 365-411, (2004) · Zbl 1032.62050
[15] Markowitz, H. M., Portfolio selection, Journal of Finance, 7, 77-91, (1952)
[16] Morgan, Stanley., Understanding Variable Annuities, (2016), Morgan Stanley, New York
[17] Perez-Quiros, G.; Timmermann, A., Firm size and cyclical variations in stock returns, Journal of Finance, 55, 3, 1229-1262, (2000)
[18] Perron, O, Zur theorie der matrizen, Mathematische Annalen, 64, 248-263, (1907) · JFM 38.0202.01
[19] Sharpe, W. F., Capital asset prices: A theory of market equilibrium under conditions of risk, Journal of Finance, 47, 1569-1574, (1964)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.